Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Noticed increase in lexapro. Observed swelling in ankles and feet. Side effect of medication?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2005
Answered : 507 Questions
7 days ago my lexapro was increased from 10mg to 20 per day -- I noticed on day 6 that my feet and ankles have become abnormally swollen...I could hardly get my loafers on, which hadn't been an issue in the past -- I have also started taking B1 the past 4 days -- my question is, is the lexapro increase and swelling a temporary side effect or should I score my 20's to 10mg?
Posted Tue, 23 Jul 2013 in General Health
Answered by Dr. Omer 1 hour later

I am Dr.omer and I am here to help you with your query.

As you have said that you are taking lexapro ( escitalopram ) , now having swollen feet .

Escitalopram does NOT cause Peripheral edema( water retention) directly in feet due to valve leakage of your leg vessels known as "venous insuffieciency".

As you have said that you are using alcohol for a long time , escitalopram may cause derrangement in liver enzymes , which ultimately affect heart and kidneys.

Liver damage ( increase in liver enzymes) because of escitalopram is seen in less than 3% of the patients which inturn causes water retention in your feet.

Increasing the dose from 10 mg- 20 mg , can cause your feet to swell , due to liver damage leading to heart and kidney problems , as all organs are interconnected.

I would recommend that you should consult your psychiatrist , so that he can refer to internist who can do your ECHO for heart , kidney function test and liver function test.

Your psychiatrist has to stop the escitalopram , till the above tests arrive.

Vitamin B1 , has no role in reducing your feet edema.

Hope this helps your query

Feel free to ask any further questions

Take care

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor